Texas, 2025

Hail and Damaging Winds in Texas, March 23, 2025

March 23, 2025 · NWS EWX · 47 events in 11 counties and zones

A cold front moved into a warm, moist airmass and generated thunderstorms. The warm sector airmass had CAPE values of 2000-3000 j/kg and deep layer wind shear around 40 kts with steep mid-level lapse rates all of which was conducive to large hail growth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a warm, moist airmass and generated thunderstorms. The warm sector airmass had CAPE values of 2000-3000 j/kg and deep layer wind shear around 40 kts with steep mid-level lapse rates all of which was conducive to large hail growth. Storms mostly produced large hail and then also some damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 23, 1:38 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 23, 1:38 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
238 PM CDT Sun Mar 23 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Monday night)
Issued at 152 PM CDT Sun Mar 23 2025

Key Message:

- Strong to severe storms possible this evening into early Monday
morning for portions of the Hill Country into the I-35 corridor.

A cold front is currently moving through northwest Texas and will
continue to move southward through this afternoon and evening. As
the front moves into portions of the Hill Country shortly after peak
heating, we should see isolated to scattered showers and storms
develop along the front. A weak upper disturbance and decent
instability should allow for a few strong to severe storms to
develop along the front. Recent updates from the SPC Day 1
convective outlook now place most of Williamson, Travis, Bastrop and
Lee counties in a Slight Risk (level 2 of 5) for severe weather.
Farther south and west, the Marginal Risk (level 1 of 5) for severe
storms extends across most of the Hill Country into the I-35
corridor near New Braunfels, then eastward to near La Grange. The
main severe weather concern will be large hail, along with damaging
winds. The main time window of concern is roughly 6 PM this evening
until 3 AM Monday morning.

Not much cooling is anticipated behind the above mentioned cold
front on Monday as daytime highs are still expected to reach the 80s
for most locations. We did keep a low chance for late afternoon
showers and storms in the forecast for areas right along the Rio
Grande. At least one or two of the hi-res models show the
possibility of an isolated storm or two over portions of the Hill
Country into the southern Edwards Plateau Monday afternoon and
evening as a warm front lifts northward. For now we will keep the
forecast dry as both large scale forcing and atmospheric winds are
fairly weak. We will continue to monitor and adjust the forecast as
needed.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 152 PM CDT Sun Mar 23 2025

Key Messages:

-Hot & dry Tuesday with some mild fire weather concerns

-Best chance of rain in several weeks from late Wednesday through
 Friday, with widespread 1+ inch rains possible

The hottest day of the next week is Tuesday as a large western CONUS
upper ridge extends into TX. Undercutting this upper ridge is a broad
upper disturbance moving east along the US/Mexico border toward TX.
The combined effects of these systems brings not only a hot day but
possibly a breezy one as southerly surface winds increase ahead of
the disturbance. The winds are not expected to particularly strong
like the ones from last week's multi-day fire weather patterns, but
there could be just enough for an afternoon of locally elevated fire
weather conditions. Thankfully, this is is about it for the fire
weather issues for awhile as a near widespread rain event is expected
for Wednesday through Friday.

Initially moisture levels will be limited for daytime Wednesday, so the
initial rain chances will be mostly west of Hwy 281 to the Rio Grande
and fed mostly by elevated Pacific instability and moisture. The
moist and unstable layer becomes more rooted toward the surface by
Thursday morning, and a solid conveyor belt of low to mid level
moisture should bring many hours of good rain opportunity for much of
the area. The latest GFS still shows a scenario of multiple waves of
convection moving through the broad upper trough over TX, but the
amounts have come down to earth compared to what was seen in the 12Z
3/22 run. We still believe that there will be a larger embedded
complex that will provide the bulk of the rain as opposed to multiple
waves, but we'd love to be wrong! Assuming the more conservative
scenario, a solid swath of 1-2 inch rains should temporarily silence
the fire weather concerns for a week or two and usher in a more
definitive green-up that has eluded much our area so far this spring.

Some secondary rounds of showers and storms are depicted as late as
the wee hours Saturday morning, but a mostly dry and mild weekend is
projected. There is a quick-hitting wave of convection possible in
Central Texas Sunday afternoon according to the GFS, but the ECM and
CMC do not reflect this.

&&

.AVIATION...
(12Z TAFS)
Issued at 626 AM CDT Sun Mar 23 2025

IFR/MVFR CIGs on S to SE winds lift to SCT VFR by early afternoon. A
front brings ISOLD-SCT SHRA/TSRA this evening into night and have
PROB30s at the I-35 sites. Winds shift to N to NE with the frontal
passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  85  63  91 /  50   0   0   0
Austin Bergstrom Intl Airport  58  85  59  90 /  50   0   0   0
New Braunfels Muni Airport     61  87  61  92 /  40   0   0   0
Burnet Muni Airport            56  83  58  91 /  30   0   0  10
Del Rio Intl Airport           65  89  64  93 /  10  20  10   0
Georgetown Muni Airport        57  84  59  91 /  40   0   0  10
Hondo Muni Airport             61  89  60  92 /  20  10  10   0
San Marcos Muni Airport        59  85  60  90 /  50   0   0   0
La Grange - Fayette Regional   62  83  63  88 /  40  10   0   0
San Antonio Intl Airport       62  86  63  91 /  40   0  10   0
Stinson Muni Airport           64  88  63  92 /  30   0  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...18
Aviation...Platt

In the hours before

Special weather statement, Mar 23, 4:18 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
518 PM CDT Sun Mar 23 2025

TXZ171-188-232300-
Gillespie TX-Llano TX-
518 PM CDT Sun Mar 23 2025

...A strong thunderstorm will impact portions of northeastern
Gillespie and southwestern Llano Counties through 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crabapple, or 8 miles northwest of Fredericksburg,
moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fredericksburg, Cherry Spring, Prairie Mountain, Enchanted Rock State
Natural Area, Eckert, Crabapple, Willow City, and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 9860 3036 9859 3025 9894 3043 9908
      3050 9900 3050 9897 3053 9896 3063 9884
TIME...MOT...LOC 2218Z 237DEG 9KT 3038 9894

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

05

The radar

The Austin/San Antonio radar (KEWX), 118 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

45 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Llano

When
March 23, 4:57 PM CST
Where
Llano County, 0.69 mi S of Oxford
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.590, -98.700

A thunderstorm produced penny size hail south of Llano.

Hail, Gillespie

When
March 23, 5:25 PM CST
Where
Gillespie County, 2.98 mi W of Harper
Measured
2 in hail
Reported by
Public
Coordinates
30.300, -99.300

A thunderstorm produced two inch diameter hail just west of Harper.

Hail, Kerr

When
March 23, 5:57 PM CST
Where
Kerr County, 3.29 mi ENE of Mountain Home
Measured
1.25 in hail
Reported by
Public
Coordinates
30.190, -99.320

A thunderstorm produced half dollar size hail near I-10 and FM 479 northeast of Mountain Home.

Hail, Kerr

When
March 23, 6:13 PM CST
Where
Kerr County, 2.49 mi ENE of Mountain Home
Measured
0.75 in hail
Reported by
Public
Coordinates
30.180, -99.330

A thunderstorm produced penny size hail east of Mountain Home.

Hail, Kerr

When
March 23, 6:26 PM CST
Where
Kerr County, 3.01 mi NNW of Kerrville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.090, -99.150

A thunderstorm produced golf ball size hail in Kerrville near I-10 and Harper Rd.

Hail, Kerr

When
March 23, 6:29 PM CST
Where
Kerr County, 2.76 mi WNW of Kerrville
Measured
2.75 in hail
Reported by
Public
Coordinates
30.070, -99.170

A thunderstorm produced baseball size hail near Methodist Encampment Rd. in Kerrville.

Hail, Kerr

When
March 23, 6:37 PM CST
Where
Kerr County, 0.91 mi SW of Kerrville
Measured
2.5 in hail
Reported by
Public
Coordinates
30.040, -99.140

A thunderstorm produced 2.5 diameter hail in Kerrville.

Hail, Kerr

When
March 23, 6:37 PM CST
Where
Kerr County, 0.6 mi W of Kerrville
Measured
2 in hail
Reported by
Public
Coordinates
30.050, -99.140

A thunderstorm produced two inch diameter hail in Kerrville.

Hail, Hays

When
March 23, 6:49 PM CST
Where
Hays County, 0.91 mi NW of Kyle
Measured
1 in hail
Reported by
Public
Coordinates
29.990, -97.880

A thunderstorm produced quarter size hail in Kyle.

Hail, Hays

When
March 23, 6:49 PM CST
Where
Hays County, 3.01 mi NNW of Kyle
Measured
1 in hail
Reported by
Public
Coordinates
30.020, -97.890

A thunderstorm produced quarter size hail in Kyle.

Hail, Hays

When
March 23, 6:50 PM CST
Where
Hays County, 3.45 mi S of Buda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.030, -97.850

A thunderstorm produced nickel size hail south of Buda.

Hail, Kerr

When
March 23, 7:23 PM CST
Where
Kerr County, 2.16 mi NNE of Center Pt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.960, -99.020

A thunderstorm produced two inch diameter hail in Center Point.

Hail, Kerr

When
March 23, 7:39 PM CST
Where
Kerr County, 0.91 mi NW of Center Pt
Measured
2 in hail
Reported by
Public
Coordinates
29.940, -99.040

A thunderstorm produced two inch diameter hail in Center Point.

Hail, Bandera

When
March 23, 7:54 PM CST
Where
Bandera County, 4.19 mi N of Vanderpool
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
29.810, -99.570

A thunderstorm produced quarter size hail in Lost Maples State Natural Area.

Hail, Travis

When
March 23, 8:00 PM CST
Where
Travis County, 1.38 mi N of Beecaves
Measured
1 in hail
Reported by
Public
Coordinates
30.320, -97.950

A thunderstorm produced quarter size hail in Bee Cave.

Hail, Kendall

When
March 23, 8:02 PM CST
Where
Kendall County, 6.33 mi N of Berghiem
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.910, -98.600

A thunderstorm produced pea to quarter size hail north of Bergheim.

Hail, Travis

When
March 23, 8:10 PM CST
Where
Travis County, 0.34 mi SE of North Oaks
Measured
0.88 in hail
Reported by
Public
Coordinates
30.377, -97.676

A thunderstorm produced dime to nickel size hail at the intersection of Braker Ln. and I-35 in northern Austin.

Hail, Travis

When
March 23, 8:22 PM CST
Where
Travis County, 1.51 mi NNW of Beecaves
Measured
1 in hail
Reported by
Public
Coordinates
30.320, -97.960

A thunderstorm produced quarter size hail in Bee Cave.

Hail, Travis

When
March 23, 8:23 PM CST
Where
Travis County, 1.51 mi NNW of Beecaves
Measured
0.75 in hail
Reported by
Public
Coordinates
30.320, -97.960

A thunderstorm produced penny size hail in Bee Cave.

Hail, Kendall

When
March 23, 8:24 PM CST
Where
Kendall County, 1.93 mi WSW of Boerne
Measured
1 in hail
Reported by
Public
Coordinates
29.770, -98.760

A thunderstorm produced quarter size hail southwest of Boerne.

Hail, Travis

When
March 23, 8:27 PM CST
Where
Travis County, 2.39 mi NNW of Oak Hill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
30.260, -97.870

A thunderstorm produced penny size hail near Barton Creek.

Hail, Kendall

When
March 23, 8:31 PM CST
Where
Kendall County, 3.66 mi NW of Berghiem
Measured
0.75 in hail
Reported by
Public
Coordinates
29.860, -98.620

A thunderstorm produced penny size hail northwest of Bergheim.

Hail, Kendall

When
March 23, 8:35 PM CST
Where
Kendall County, 1.38 mi WSW of Boerne
Measured
1 in hail
Reported by
Public
Coordinates
29.770, -98.750

A thunderstorm produced quarter size hail in Boerne.

Thunderstorm Wind, Travis

When
March 23, 8:50 PM CST
Where
Travis County, 2.73 mi E of Manchaca
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.124, -97.805

A thunderstorm produced wind gusts estimated at 50 to 60 mph in Manchaca.

Hail, Kendall

When
March 23, 8:52 PM CST
Where
Kendall County, 0.6 mi E of Boerne
Measured
0.75 in hail
Reported by
Public
Coordinates
29.780, -98.720

A thunderstorm produced penny size hail in Boerne.

Thunderstorm Wind, Travis

When
March 23, 8:53 PM CST
Where
Travis County, 1.51 mi SSW of Austin-Bergstrom Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.180, -97.680

A thunderstorm produced a wind gust measured at 53 kts. by the ASOS at Austin-Bergstrom International Airport.

Hail, Bexar

When
March 23, 9:00 PM CST
Where
Bexar County, 1.83 mi NW of Camp Stanley
Measured
0.75 in hail
Reported by
Public
Coordinates
29.670, -98.670

A thunderstorm produced penny size hail northwest of Leon Springs.

Hail, Bexar

When
March 23, 9:02 PM CST
Where
Bexar County, 0.92 mi NW of Leon Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
29.680, -98.640

A thunderstorm produced penny size hail in Leon Springs.

Hail, Bexar

When
March 23, 9:11 PM CST
Where
Bexar County, 6.91 mi N of Hollywood Park
Measured
0.75 in hail
Reported by
Public
Coordinates
29.670, -98.500

A thunderstorm produced penny size hail just east of Camp Bullis.

Hail, Williamson

When
March 23, 9:11 PM CST
Where
Williamson County, 2.76 mi N of Georgetown Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.720, -97.680

A thunderstorm produced penny size hail east of Sun City.

Hail, Williamson

When
March 23, 9:16 PM CST
Where
Williamson County, 2.76 mi N of Georgetown Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.720, -97.680

A thunderstorm produced penny size hail east of Sun City.

Hail, Bexar

When
March 23, 9:23 PM CST
Where
Bexar County, 1.38 mi S of Beckmann
Measured
1 in hail
Reported by
Public
Coordinates
29.580, -98.600

A thunderstorm produced quarter size hail near I-10 and UTSA Blvd. in northwestern San Antonio.

Hail, Comal

When
March 23, 9:23 PM CST
Where
Comal County, 0.92 mi SW of Corbyn
Measured
0.75 in hail
Reported by
Public
Coordinates
29.620, -98.260

A thunderstorm produced penny size hail in Schertz.

Hail, Williamson

When
March 23, 9:23 PM CST
Where
Williamson County, 0.91 mi NW of Georgetown
Measured
0.75 in hail
Reported by
Public
Coordinates
30.640, -97.680

A thunderstorm produced penny size hail in Georgetown.

Hail, Williamson

When
March 23, 9:24 PM CST
Where
Williamson County, 0.59 mi E of Corn Hill
Measured
1 in hail
Reported by
Public
Coordinates
30.800, -97.590

A thunderstorm produced quarter size hail in Sonterra.

Hail, Williamson

When
March 23, 9:25 PM CST
Where
Williamson County, 0.91 mi SW of Theon
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.740, -97.590

A thunderstorm produced half dollar size hail near Walburg.

Hail, Williamson

When
March 23, 9:27 PM CST
Where
Williamson County, 0.69 mi N of New Corn Hill
Measured
1 in hail
Reported by
Public
Coordinates
30.780, -97.580

A thunderstorm produced quarter size hail near New Corn Hill.

Hail, Bexar

When
March 23, 9:30 PM CST
Where
Bexar County, 0.92 mi NW of Fratt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.530, -98.580

A thunderstorm produced penny size hail near the intersection of Fredericksburg Rd. and Gus Eckert Rd. in northwestern San Antonio.

Hail, Williamson

When
March 23, 9:30 PM CST
Where
Williamson County, 1.91 mi WNW of Georgetown
Measured
0.75 in hail
Reported by
Public
Coordinates
30.640, -97.700

A thunderstorm produced penny size hail in Georgetown.

Hail, Comal

When
March 23, 9:32 PM CST
Where
Comal County, 2.5 mi WSW of Hunter
Measured
0.75 in hail
Reported by
Public
Coordinates
29.790, -98.070

A thunderstorm produced penny size hail west-southwest of Hunter.

Hail, Bexar

When
March 23, 9:34 PM CST
Where
Bexar County, 2.16 mi NNE of Leon Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
29.500, -98.620

A thunderstorm produced penny size hail in Leon Valley.

Hail, Williamson

When
March 23, 9:34 PM CST
Where
Williamson County, 1.19 mi W of Granger
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.720, -97.450

A thunderstorm produced pea to quarter size hail in Granger.

Hail, Bexar

When
March 23, 9:35 PM CST
Where
Bexar County, 1.83 mi NE of Leon Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
29.490, -98.610

A thunderstorm produced penny size hail in Leon Valley.

Hail, Hays

When
March 23, 9:35 PM CST
Where
Hays County, 4.32 mi SSW of San Marcos Lowman Ar
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.790, -97.970

A thunderstorm produced pea to quarter size hail south-southwest of San Marcos.

Hail, Williamson

When
March 23, 9:38 PM CST
Where
Williamson County, 1.5 mi SSW of Georgetown
Measured
0.75 in hail
Reported by
Public
Coordinates
30.610, -97.680

A thunderstorm produced penny size hail in Georgetown.

Hail, Comal

When
March 23, 10:03 PM CST
Where
Comal County, 7.49 mi WSW of Honey Creek
Measured
1 in hail
Reported by
Public
Coordinates
29.770, -98.600

A thunderstorm produced quarter size hail in the western corner of the county northeast of Fair Oaks Ranch.

Hail, Wilson

When
March 23, 10:31 PM CST
Where
Wilson County, 2.51 mi ENE of Sutherland Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
29.280, -98.030

A thunderstorm produced nickel size hail northwest of Stockdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241073, 1241074, 1241075, 1241076, 1241077, 1241080, 1241081, 1241083, 1241084, 1241085, 1245685, 1245686, 1245687, 1245688, 1245689, 1245690, 1245691, 1245692, 1245693, 1245694, 1245695, 1245696, 1245697, 1241072, 1245698, 1241071, 1245699, 1245700, 1245701, 1245702, 1245703, 1245704, 1245888, 1245889, 1245890, 1245891, 1245892, 1245894, 1245895, 1245896, and more.